Will Antibiotics Stain Teeth?

Q. My 9-year-old son has been diagnosed with possible Lyme disease. Our physician wants him to take doxycycline for 14 days. Won’t that stain his permanent teeth?

A. Doxycycline is a tetracycline antibiotic. Tetracyclines all bond to ions of magnesium, aluminum and calcium, which are all present in the formation of teeth as we are developing. The Infectious Disease Society of America recommends doxycycline to treat Lyme disease in people over the age 8. In a 9-year-old, the central, lateral incisors and first molars (some of the permanent teeth) have erupted. They have a layer of primary dentin and will continue to form secondary dentin as the child grows. The tetracycline antibiotics are incorporated into the secondary dentin, but staining is minimal in these teeth due to the short duration of the therapy and the buffering layer of primary dentin – meaning that the staining will be on the very inner-most part of the tooth. Post-eruption staining has been reported in adolescents and adults; however, the duration of treatment is longer than 10 days. So yes, there is going to be some staining of the tooth. Although with only 14 days duration, it will be minimal.

There is a section of our population that was born from the late ‘50s to the early ‘70s that were exposed to large amounts of tetracycline for years as children and have banded layers of stain on their teeth as a result. This practice has been discontinued.

Mark McComie, D.M.D.

McOmie Family Dentistry

5999 Shallowford Road

Chattanooga, TN 37421

(423) 899-1112

www.mcomiedentistry.com

 

See Related Articles

Shares